Sodium valproate induced Stevens Johnson syndrome and hepatitis in a pediatric patient: a case report

Authors

  • Vinodkumar Mugada Department of Pharmacy Practice, Aditya Pharmacy College, Surampalem, Andhra Pradesh
  • Ravishankar Kakarparthy Department of Pharmacology, Aditya College of Pharmacy, Surampalem, Andhra Pradesh
  • Bharath Kumar Ayinampudi Department of Pharmacy Practice, Aditya Pharmacy College, Surampalem, Andhra Pradesh
  • Anuradha Gunda Department of Pharmacy Practice, Aditya Pharmacy College, Surampalem, Andhra Pradesh

DOI:

https://doi.org/10.18203/2320-6012.ijrms20162006

Keywords:

Stevens Johnson syndrome, Hepatitis, Sodium valproate, SCORTEN

Abstract

Stevens Johnson syndrome is a life threatening IgE mediated hypersensitivity reaction affecting the skin and mucous membranes and should be considered in any child who has been on antiepileptic medication. A case of Stevens Johnson Syndrome and hepatitis following treatment with sodium valproate is presented. A 2 year old female pediatric patient suffering from atonic seizures and myoclonic seizures was treated with sodium valproate monotherapy. The patient reported skin peeling and rash since 15 days and yellowish discoloration of sclera since 7 days. Her laboratory investigations revealed abnormal hemoglobin levels, blood urea and liver function. Based on physical examination and laboratory findings it was diagnosed that she was suffering from sodium valproate induced Stevens Johnson Syndrome with hepatitis. The score of toxic epidermal necrosis (SCORTEN) criteria score was 1. She was treated with antihistamines, iron folic acid and topical liquid paraffin lotion.

References

Sousa C. Valproic acid-induced hyperammonemic encephalopathy – a potentially fatal adverse drug reaction. Springer Plus. 2013;2(1):13.

Zaccara G, Franciotta D, Perucca E. Idiosyncratic adverse reactions to antiepileptic drugs. Epilepsia 2007;48:1223-44.

Marco ND, Schaink JM, Cranswick NE, Sawyer SM. Stevens–Johnson syndrome: Old and new opportunities for prevention. Journal of Paediatrics and Child Health. 2015;51(9):924-6; quiz 926.

Patel TK, Barvaliya MJ, Sharma D, Tripathi C. A systematic review of the drug induced Stevens Johnson syndrome and toxic epidermal necrolysis in Indian population. Indian J Dermatol Venereol Leprol. 2013;79:389-98.

Bastuji-Garin S, Fouchard N, Bertocchi M, Roujeau JC, Revuz J, Wolkenstein P. SCORTEN: A severity of illness score for toxic epidermal necrolysis. J Invest Dermatol. 2000;115:149-53.

Guerrini R. Valproate as a mainstay of therapy for pediatric epilepsy. Paediatr Drugs. 2006;8:113-29.

Mantoan L, Matthew Walker .Treatment Options in Juvenile Myoclonic Epilepsy. Current Treatment Options in Nuerology. 2011;13:355-70.

Naveen KN, Arunkumar JS, Hanumanthayya K, Pai VV. Stevens Johnson syndrome induced by sodium valproate monotherapy. Int J Crit Illn Inj Sci. 2012;2(1):44-5.

Del Pozzo-Magana BR, Lazo-Langner A, Carleton B, Castro-Pastrana LI, Rieder MJ. A systematic review of treatment of drug-induced Stevens Johnson syndrome and toxic epidermal necrolysis in children. J. Popul. Ther. Clin. Pharmacol. 2011;18:e121-33.

Kardaun SH, Jonkman MF. Dexamethasone pulse therapy for Stevens Johnson syndrome/toxic epidermal necrolysis. Acta Derm Venereol. 2007;87:144-8.

Downloads

Published

2017-01-03

How to Cite

Mugada, V., Kakarparthy, R., Ayinampudi, B. K., & Gunda, A. (2017). Sodium valproate induced Stevens Johnson syndrome and hepatitis in a pediatric patient: a case report. International Journal of Research in Medical Sciences, 4(7), 3058–3060. https://doi.org/10.18203/2320-6012.ijrms20162006

Issue

Section

Case Reports